Wisconsin, 2005

Hail in Wisconsin, September 22, 2005

September 22, 2005 · NWS MKX · 6 events in 3 counties and zones

There were two rounds of severe thunderstorms that produced large hail. The first round developed in north-central Iowa along a southwest to northeast orientated cold front pushed into Sauk and Columbia counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

There were two rounds of severe thunderstorms that produced large hail. The first round developed in north-central Iowa along a southwest to northeast orientated cold front pushed into Sauk and Columbia counties. Only sub-severe hail was reported in Reedsburg. The second round of severe storms developed as the cold front sagged into far southern Wisconsin where temperatures were in the 80s and dew points were in the middle 60s. These storms pushed from Rock county east into Kenosha county. Large hail in excess of 1 inch in diameter was reported along this path with some areas experiencing golf-ball sized hail (1.75") in Kenosha county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 21, 1:00 PM CST, 22 hours 45 minutes earlier.

Area forecast discussion, Sep 21, 1:00 PM CST, 22 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT WED SEP 21 2005

.DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORM CHCS AND
TIMING TONIGHT INTO THURSDAY...AND AGAIN ON SAT NGT/SUN.
OUR 88D RADAR REMAINS OTS DUE TO AN EQUIPMENT MODIFICATION. IT IS
HOPED WE WILL HAVE IT UP AND TURNING BEFORE THE RAIN ARRIVES LATER
THIS EVENING.

WV IMAGERY SHOWING VIGOROUS MID LEVEL TROF MOVING THROUGH THE
INTERMOUNTAIN REGION WITH A TROPICAL PLUME PUSHING NE AHEAD OF IT.
THIS PLUME ORIGINATES FROM THE DIMINISHING ERN PACIFIC TROPICAL STORM
MAX.

MID LEVEL S/W ENERGY ON THE NOSE OF THIS PLUME TRACKING THROUGH THE
CENTRAL PLAINS THIS AFTN.  ASSOCIATED SFC LOW OVR ERN SDKTA WITH
TROF EXTENDING FROM NE MN TO SW NEB DEPICTED BEST BY 12Z GFS. WITH
TROPICAL CONNECTION...STRONG DIFFERENTIAL THETA-E ADVECTION HITS THE
REGION CENTERED AROUND 06Z TONIGHT. CURRENTLY...SFC THETA-E AXIS
STRETCHING THE INTERSECTION OF IA/SD/NEB NORTHEAST INTO NCNTRL WI.
LI/S DROPPING THERE THIS AFTN AND WITH CU FORMING SHOULD SEE FIRST
SIGNS OF RADAR ECHOES SOON. QPF FROM NAM STILL LOOKS A FEW HOURS TOO
FAST INTO OUR CWA...WITH THE GFS SHOWING THE BEST CONTINUITY FROM RUN
TO RUN AND WITH REALITY. WILL KEEP PCPN TIMING FOCUSED MAINLY
FROM VRY LATE EVENING INTO THE OVERNIGHT HOURS. H7 INDICATING STRONG
OMEGA OVER THE AREA TONIGHT IN IMPRESSIVE REGION OF H7 WARM
ADVECTION. PROXIMITY OF SRN PERIPHERY OF H2 JET SHOULD PROVIDE UPR
LEVEL DIVERGENCE.

SOUNDINGS SHOW LLV CIN IN THE FORM OF A STRONG CAPPING INVERSION.
THIS CAP IS LOW...HOWEVER...SITTING AROUND 2KFT AND SHOULD BE BROKEN
AS FRONT AND CONVECTION PUSH IN FROM THE WEST. NAM SOUNDING SHOW
CAPES OF AROUND 1100 J/KG AND 0-6 BULK SHEAR MAG OF 35-40KT.

SFC FRONT EXITS AROUND 15Z ON THU...MEANWHILE THE PREVIOUSLY
MENTIONED INTERMOUNTAIN S/W COMES THROUGH AROUND 18Z. THE S/W
AND ASSOCIATED STRONG FRONTOGENISIS LAGGING BEHIND THE FRONT SHOULD
KEEP PRECIP GOING STRONG THROUGH MID DAY.  ALTHOUGH THE S/W WILL
HAVE LOST MUCH OF IT/S STRONGER CHARACTERISTICS AS IT MOVES THROUGH
THE CONFLUENT ZONAL FLOW OF THE UPR MIDWEST...IT SHOULD STILL BE A
POTENT FEATURE.  THE GFS...PER USUAL...SUFFERS FROM CONVECTIVE
FEEDBACK AND BLOWS UP 60+UNIT VORT OVR THE AREA AT 18Z THU. THROUGH
WAY OVERDONE...IT HAS THE RIGHT IDEA.

SFC HIGH WILL THEN BUILD AND STRENGTHEN OVER WRN GTLKS AND DRIVES FNT
FAR ENOUGH SOUTH FOR A DRY BUT COOL FRI...WITH NE-E WINDS AND 850
TEMPS DIPPING TO THE SINGLE DIGITS. RETURN FLOW DEVELOPS OVER ERN
PLAINS FRI NIGHT...AND SHIFTS INTO WRN GREAT LAKES SAT...BRINGING
WARMER AIR AND THE CHC FOR TSTMS BACK INTO FORECAST.  THE CHANCE FOR
RAIN WILL INCREASE BY SUNDAY AS ANOTHER LOW PRESSURE SYSTEM MOVES
THROUGH THE GREAT LAKES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DAVIS
Hazardous weather outlook, Sep 22, 7:44 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
844 AM CDT THU SEP 22 2005

WIZ046-047-051-052-056>060-062>072-231345-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
844 AM CDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. HAIL AND
DAMAGING WINDS ARE THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY...AND AGAIN
TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME THE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LMZ643>646-665-231345-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
844 AM CDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY WILL BE IN EFFECT THIS EVENING AND TONIGHT.
A COLD FRONT WILL PASS THROUGH THE NEARSHORE AREA THIS AFTERNOON.
BY EARLY TONIGHT WINDS WILL TURN TO THE NORTHEAST AND INCREASE TO
30 KNOTS AS WAVES BUILD TO 5 TO 8 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY...AND
AGAIN TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

BRISK NORTHEAST WINDS TO 25 KNOTS AND WAVES 3 TO 8 FEET WILL
CONTINUE ALONG THE LAKE SHORE AREAS OF SOUTHEAST WISCONSIN FRIDAY
BEFORE SLOWLY SUBSIDING.

.MARINER INFORMATION STATEMENT...
MARINERS ARE ENCOURAGED TO REPORT WINDS OF 35 KNOTS OR MORE TO
THE COAST GUARD FOR RELAY TO THE NATIONAL WEATHER SERVICE.

The radar

The Milwaukee radar (KMKX), 59 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Rock

When
September 22, 11:45 AM CST
Where
Rock County, Afton
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
42.600, -89.067

Hail, Walworth

When
September 22, 12:28 PM CST
Where
Walworth County, Lake Geneva
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.600, -88.433

Hail, Walworth

When
September 22, 12:35 PM CST
Where
Walworth County, Pell Lake
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
42.533, -88.367

Hail, Kenosha

When
September 22, 12:39 PM CST
Where
Kenosha County, Twin Lakes
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -88.250

Hail, Kenosha

When
September 22, 12:40 PM CST
Where
Kenosha County, Powers Lake
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.550, -88.300

Hail, Kenosha

When
September 22, 12:43 PM CST
Where
Kenosha County, Twin Lakes
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
42.533, -88.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474709, 5474710, 5474711, 5474712, 5474714, 5474713.